Wisconsin, 2010

Drought in Wisconsin, April 1 to 30, 2010

April 1 to 30, 2010 · NWS DLH · 7 events in 7 counties and zones

Precipitation was some 25 to 50 percent of normal for the month of April, allowing for severe (D2) drought conditions to expand across northwest Wisconsin. By month's end, the drought covered Ashland, Iron, Bayfield, Sawyer, Washburn, eastern Douglas, and northern Price counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Precipitation was some 25 to 50 percent of normal for the month of April, allowing for severe (D2) drought conditions to expand across northwest Wisconsin. By month's end, the drought covered Ashland, Iron, Bayfield, Sawyer, Washburn, eastern Douglas, and northern Price counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 31, 11:40 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 31, 11:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1240 AM CDT THU APR 1 2010

.AVIATION...06Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL UNDER HIGH PRESSURE THROUGH THURSDAY.
WITH BDRY LYR WARMING PRODUCING MOMENTUM TRANSFER... EXPECT
INCREASING GUSTINESS TO WIND. APPROACHING SFC LOW FROM SOUTHWEST
WILL NOT AFFECT VFR CATEGORY THRU THIS PERIOD.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT WED MAR 31 2010/

AVIATION...00Z TAF ISSUANCE
VFR CONDITIONS WILL PREVAIL UNDER HIGH PRESSURE THROUGH 02/00Z.
EASTERLY WINDS WILL INCREASE AFTER 01/16Z TO 15KTS WITH HIGHER
GUSTS POSSIBLE.

PREV DISCUSSION... /ISSUED 257 PM CDT WED MAR 31 2010/

DISCUSSION...
A WEAK AND VERY DRY COLD FRONT WILL HAVE MOVED BEYOND OUR AREA
THIS EVENING. HIGH PRESSURE FOLLOWING THE FRONT...NOW OVER THE
DAKOTAS...WILL MOVE NORTH THROUGH AND BEYOND THE AREA...CAUSING
WINDS TO SHIFT TO ONSHORE SHORTLY AFTER MIDNIGHT...AND INCREASE.
DEVELOPING LOW PRESSURE OVER COLORADO WILL MOVE ALONG THE TROUGH
THURSDAY AND PUSH IT BACK THROUGH OUR AREA THURSDAY NIGHT OR
FRIDAY. SHALLOW COLD MARITIME AIR FROM THE LAKE WILL RESIST THE
NORTHWARD PROGRESS OF THE TROUGH MORE THAN THE MODELS SUSPECT. THE
DENSITY GRADIENTS WILL ACCELERATE THE ONSHORE FLOW BOTH THURSDAY
AND FRIDAY...THE NAM BRINGS SURFACE WINDS TO 30 KTS OR SO. WE
BACKED OFF ON SUCH WINDS UNTIL WE SEE A FEW MORE RUNS. WHAT IS
APPARENT IS A STRONG TEMPERATURE CONTRAST BETWEEN THE WARM FLOW
OVER THE INLAND COUNTIES OF NORTHWEST WISCONSIN AND UPPER ST CROIX
VALLEY AND THE COLD MARITIME AIR OVER AREAS ADJACENT TO LAKE
SUPERIOR. AT THIS TIME...THE FIRST DEEP LOW WILL MOVE NORTHWARD
THROUGH WESTERN MN FRIDAY AND DRAG A FRONT THROUGH FRIDAY NIGHT OR
EARLY SATURDAY. THE NAM AND GFS BRING MOST ASSOCIATED JUST BEHIND
THE LOW...INTO THE RED RIVER VALLEY...WHILE THE EUROPEAN BRINGS
MOISTURE FROM THE GULF...AHEAD OF THE FRONT...OVER OUR AREA. THE
EUROPEAN POSITION DOES NOT MAKE MUCH SENSE...SINCE THE FRONT IS
STRONG AND THE NORMAL COMPONENT OF THE UPPER FLOW IS LESS THAN THE
SPEED OF THE FRONTAL MOVEMENT...SUGGESTING UPSLOPE OVER THE COLD
SURFACE AND PRECIPITATION NEAR...AND OVERRUNNING THE COLD AIR...
WEST OF THE FRONT. THE NAM AND GFS DRIFT THE WHOLE SYSTEM EAST
DEVELOPING ANOTHER STRONG WAVE...WITH GENEROUS PRECIPITATION ALONG
THE NEGATIVELY TILTED FRONT FROM CENTRAL WI EASTWARD THROUGH
CENTRAL LOWER MI SATURDAY AND SATURDAY EVENING. WE WENT WITH THAT
DOMESTIC SCENARIO. THE TENDENCY FOR DRY WEDGES TO TUCK THEMSELVES
NEAR OR JUST BEHIND STRONG FRONTS REINFORCES OUR CONCLUSIONS.

EXTENDED...SATURDAY NIGHT THROUGH TUESDAY.

THE CUT OFF MID LVL LOW WILL LIFT NE FROM THE UPPER MIDWEST INTO
ONTARIO SAT NIGHT....CONTINUING INTO THE HUDSON BAY REGION ON
SUNDAY. TIMING THE BACK EDGE OF THE RA SHOWERS ASSOCIATED WITH THE
LOW IS STILL SOMEWHAT UNCERTAIN...BUT BETTER AGREEMENT IN THE
GFS/NAM THAT THE DRY AIR MOVES INTO THE FA BRINGING DECREASING
CLOUDS THROUGH THE DAY SUNDAY. AS THE LOW DEPARTS THE FA BECOMES
SITUATED UNDER A 50 KT ZONAL FLOW WITH SEVERAL EMBEDDED SHORT WAVES
THAT MAY BRING A ISOLATED SHOWER OR TWO ON MONDAY. FROM HERE THERE
ARE LARGE MDL DIFFERENCES IN THE TIMING OF A LONG WAVE TROUGH THAT
MAKES LANDFALL ON THE PACIFIC COAST MONDAY AND DEEPENS INTO A CLOSED
LOW AS IT TRACKS EAST OVER THE ROCKIES THROUGH MID-WEEK. WENT CLOSER
TO ECM IN LONG TERM WITH A SLOWER/FURTHER SOUTH TRACK THAN THE GFS.

&&

.POINT TEMPS/POPS...
DLH  49  41  50  38 /  10  20  50  50
INL  55  41  55  37 /  40  50  50  40
BRD  63  47  59  39 /  20  50  50  50
HYR  73  54  74  47 /  10  10  30  50
ASX  61  47  65  43 /  10  10  30  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

CLC/CLC/CLC
Hazardous weather outlook, Mar 31, 2:32 AM CST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
332 AM CDT WED MAR 31 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011045-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
332 AM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-011045-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
332 AM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

04

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Ashland

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Other Federal Agency
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Drought, Bayfield

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Other Federal Agency
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Drought, Douglas

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Other Federal Agency
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Drought, Iron

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Iron forecast zone
Reported by
Other Federal Agency
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Drought, Price

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Price forecast zone
Reported by
Other Federal Agency
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Drought, Sawyer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Other Federal Agency
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Drought, Washburn

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Washburn forecast zone
Reported by
Other Federal Agency
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224654, 224655, 224657, 224658, 224659, 224660, 224661.